Tornadoes · United States · Texas · 2023

Unrated tornado, Kerrick, Texas, June 13, 2023

This Unrated tornado ran 1.4 miles across Dallam County on June 13, 2023, touching down at 4:50 PM CDT and reaching 35 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
June 13, 2023
Touchdown
4:50 PM CDT (21:50 UTC)
Lifted
4:53 PM CDT (21:53 UTC)
On the ground
3 minutes
Path length
1.4 miles (2.2 km)
Path width
35 yards (32 m)
Deaths
0
Injuries
0
County
Dallam County
Touchdown point
36.459, -102.444
Lift-off point
36.442, -102.432
Record number
2306131550-01

What the Weather Service recorded

On June 13th, a supercell thunderstorm tracked southeast across southern|portions of Cimarron County, Oklahoma into northern portions of Dallam|County, Texas. In addition to producing large hail, three tornadoes|were witnessed and documented by several storm spotters and storm|chasers. Due to the lack of damage and occurring in open fields, |these have been rated EF-U(Unknown).

This tornado touched down in an open field and was documented by|several storm spotters and chasers. It did not cause any damage|and was given an EFU damage rating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

33 minutes of warning. NWS AMA issued a tornado warning for this county at 21:17 UTC, 33 minutes before the tornado touched down, in force until 22:00 UTC.

The county was under a severe thunderstorm watch, issued at 19:28 UTC and running to 00:21 UTC.

Issued (UTC)ExpiredProductOffice
19:28 UTC00:21 UTCSevere Thunderstorm WatchAMA
20:41 UTC21:45 UTCSevere Thunderstorm WarningAMA
21:17 UTC22:00 UTCTornado WarningAMA
21:45 UTC22:45 UTCSevere Thunderstorm WarningAMA
21:58 UTC22:45 UTCTornado WarningAMA
22:28 UTC22:49 UTCSevere Thunderstorm WarningAMA
22:32 UTC22:47 UTCTornado WarningAMA

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at Jun 13, 2:45 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 13, 2:45 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
245 PM CDT Tue Jun 13 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Wednesday night)
Issued at 240 PM CDT Tue Jun 13 2023

The main concern for this short-term period will be on the potential
for severe thunderstorms this afternoon into at least a portion of
the evening hours. The rest of the short-term period is expected to
be dry.

As of 2:30 PM, a discrete supercellular thunderstorm is moving
into the Oklahoma Panhandle and intensifying. Leftover morning
clouds are largely breaking up across the Panhandles and
destabilization is occurring... especially in the northwest where
mesoanalysis suggests there is already 1500-2500 J/kg SBCAPE/1000
J/kg MLCAPE and 50-70 kts 0-6km shear. The expectation is that
this thunderstorm will develop into a healthy supercell and
continue to intensify with an increasing threat for large hail.
Over the next several hours, models are suggesting that the
downstream environment in the northern and eastern Texas Panhandle
will grow increasingly more unstable, increasing concerns for
very large hail to occur. A few CAMs indicate some potential for
winds up to 65-70 mph as well. Finally, there is a low chance for
at least an attempt at in the late afternoon/early evening hours.
The limiting factor will be weak low-level winds, but if a storm
merger manages to happen as suggested by a couple CAMs, that may
help the tornadogenesis process briefly.

The threat for very large hail may wane some in the far eastern
Texas Panhandle due to the loss of daytime heating, but at least
some threat for large hail will remain. The thunderstorm threat
should move out of the Panhandles this evening.

The Panhandles will dry out and warm up tomorrow with highs in the
mid-80s expected in the south and upper 70s/low 80s in the north.

Vanden Bosch

&&

.LONG TERM ...
(Thursday through next Monday)
Issued at 240 PM CDT Tue Jun 13 2023

Model agreement continues to hold the ridging pattern for this
weekend and next week. However, potential for breaks are still
possible, which could bring more active weather to the Panhandles.
Starting Thursday a shortwave is expected to follow a jet streak
into the region, which will allow a weakening of the ridge that
evening and overnight. Thunderstorm and shower development will
likely follow, but the strength and spread will have to rely on
the placement of the dry line. Currently, the latest GFS runs are
seeing a more dry cut with the dry line expected in the eastern
half of the Panhandles. However given the residual moisture still
hanging around from recent flooding and the weak advection of the
dry air, this scenario is becoming less likely. The ECMWF, has
already started to pick up on this potential with its latest runs
keeping the dry line further west, which will aid in better
thunderstorm development over the area. Regardless, any storms
that do develop will likely hold into Friday with the shortwave
not making a full exit till later that day.

Heading the into the weekend, drier weather is still the more
likely scenario as surface winds return from the southwest and
more dry air advects into the area. Chances of showers do exist
with some models hinting at some minor shortwave disturbances
moving across the ridge. However, best chances of any
precipitation will be in the northern half of the Panhandles with
Friday night into Saturday morning seeing about a 20 to 30 %
chances and Sunday through Tuesday staying under 10%. As for
temperatures, a warming trend does look possible over the weekend
with afternoon temperatures rising into the 90s by Saturday.
Potential also exists for some of our southern locations to start
nearing the triple digits by Sunday and Monday. Meanwhile,
overnight lows will run from the 50s to mid-60s by the start of
next week.

11

&&

.AVIATION...
(18Z TAFS)
Issued at 1222 PM CDT Tue Jun 13 2023

Ceilings are generally rising at each TAF site, and VFR conditions
are likely by 20z. Otherwise, thunderstorms will be possible at
KDHT and KGUY from around 21z to 03z but low predictability
precludes thunderstorm mentions in the TAF. Further amendments
will be needed if confidence increases sufficiently. A fall to
MVFR fuel alternative, perhaps IFR, is possible at KAMA around
09z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  84  60  91 /  20  10   0   0
Beaver OK                  54  81  58  87 /  50  10  10  10
Boise City OK              52  79  54  86 /  40  10  10   0
Borger TX                  58  86  62  93 /  40  10   0   0
Boys Ranch TX              58  85  59  92 /  20   0   0   0
Canyon TX                  59  88  58  93 /  10   0   0   0
Clarendon TX               60  84  60  90 /  20  10   0   0
Dalhart TX                 53  82  54  88 /  30   0   0   0
Guymon OK                  54  82  58  88 /  50  10  10   0
Hereford TX                58  89  58  94 /  10   0   0   0
Lipscomb TX                54  81  58  88 /  40  10  10  10
Pampa TX                   57  83  61  89 /  40  10   0   0
Shamrock TX                58  83  61  90 /  20  10   0   0
Wellington TX              61  84  62  93 /  10   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...52
LONG TERM....11
AVIATION...52
Hazardous weather outlook, Jun 13, 2:55 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
255 PM CDT Tue Jun 13 2023

OKZ001>003-TXZ001>020-317-140800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
255 PM CDT Tue Jun 13 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

A Severe Thunderstorm Watch is in effect across the Oklahoma
Panhandle and the northern Texas Panhandle.

Thunderstorms are expected this afternoon into this evening
across all of the area except the far southern Texas Panhandle.
Severe thunderstorms would be possible with very large hail and
damaging winds the primary hazards. Also, any storms that develop
during this time period will be capable of producing heavy
rainfall, which may lead to flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms may occur in portions of the northern Panhandles
Thursday and Friday. At this time, the probability for widespread
severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jun 13, 3:41 PM CDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
341 PM CDT Tue Jun 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Hail             6 E Wheeless            36.73N 102.79W
06/13/2023  M1.00 inch       Cimarron           OK   Public

&&
Local storm report, Jun 13, 3:46 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
346 PM CDT Tue Jun 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     Hail             6 E Wheeless            36.71N 102.79W
06/13/2023  M1.75 inch       Cimarron           OK   Trained Spotter

&&
Local storm report, Jun 13, 3:50 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Amarillo TX
350 PM CDT Tue Jun 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     Hail             8 NNE Felt              36.68N 102.73W
06/13/2023  M1.50 inch       Cimarron           OK   Trained Spotter

&&
Local storm report, Jun 13, 3:59 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
359 PM CDT Tue Jun 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     Hail             10 NE Felt              36.68N 102.67W
06/13/2023  M1.75 inch       Cimarron           OK   Trained Spotter

            Hail is three inches deep, mainly ping pong
            ball size with hail as big as golf ball
            size.

&&
Local storm report, Jun 13, 4:39 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
439 PM CDT Tue Jun 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     Hail             22 NNE Ware             36.47N 102.54W
06/13/2023  M4.00 inch       Dallam             TX   Public

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Amarillo Airport, TX (KAMA), 12:00Z

9.8 hours before the tornado, 151 km from the path. June 13, 2023.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 12 joules per kilogram, CIN -250, lifted condensation level 560 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-06-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 134 square meters per square second, 0 to 6 km bulk shear 57 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-250 J/kg
Surface CAPE
12 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

Amarillo Airport, TX (KAMA), 00:00Z

2.2 hours after it, 151 km from the path. June 14, 2023.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2023-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1088 joules per kilogram, CIN -42, lifted condensation level 1499 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2023-06-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 184 square meters per square second, 0 to 6 km bulk shear 70 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1088 J/kg
Mixed-layer CIN
-42 J/kg
Surface CAPE
2526 J/kg
Mixed-layer LCL
1499 m above ground
0-6 km bulk shear
70 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.8
Supercell composite
10.5
0-3 km lapse rate
8.5 K/km

Open this sounding in Storm Lab

The radar

The Amarillo radar (KAMA), 150 km away, was scanning. The volume nearest the touchdown began at 21:51 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
21:36 UTCHAIL 422 Nne WareDallam, TX
21:36 UTCHAIL 422 Nne WareDallam, TX
21:36 UTCHAIL 422 Nne WareDallam, TX
21:36 UTCHAIL 422 Nne WareDallam, TX
21:50 UTCTORNADO20 Nw ConlenDallam, TXThis tornado remained in an open field in the Rita Blanca National Grasslands. It was documented by several spotters and storm chasers but no damage otherwise occurred. It was given an EFU rating with an estimated 1.35 m
21:50 UTCTORNADO20 Nw ConlenDallam, TXThis tornado remained in an open field in the Rita Blanca National Grasslands. It was documented by several spotters and storm chasers but no damage otherwise occurred. It was given an EFU rating with an estimated 1.35 m
21:50 UTCTORNADO20 Nw ConlenDallam, TXThis tornado remained in an open field in the Rita Blanca National Grasslands. It was documented by several spotters and storm chasers but no damage otherwise occurred. It was given an EFU rating with an estimated 1.35 m
21:51 UTCTORNADO19 Nw ConlenDallam, TXBroadcast media reported tornado looking west from TX Highway 807 south of Kerrick looking west-northwest. Photo of tornado sent to social media.
21:51 UTCTORNADO19 Nw ConlenDallam, TXBroadcast media reported tornado looking west from TX Highway 807 south of Kerrick looking west-northwest. Photo of tornado sent to social media.
21:51 UTCTORNADO19 Nw ConlenDallam, TXBroadcast media reported tornado looking west from TX Highway 807 south of Kerrick looking west-northwest. Photo of tornado sent to social media.
21:51 UTCTORNADO19 Nw ConlenDallam, TXBroadcast media reported tornado looking west from TX Highway 807 south of Kerrick looking west-northwest. Photo of tornado sent to social media.
22:13 UTCHAIL 1.757 N ConlenDallam, TX
22:13 UTCHAIL 1.757 N ConlenDallam, TX
22:13 UTCHAIL 1.757 N ConlenDallam, TX
22:13 UTCHAIL 1.757 N ConlenDallam, TX
22:50 UTCHAIL 2.57 N CactusSherman, TXGolf ball to tennis ball sized hail near US 287 and HWY 1573.
22:50 UTCHAIL 2.57 N CactusSherman, TXGolf ball to tennis ball sized hail near US 287 and HWY 1573.
22:50 UTCHAIL 2.57 N CactusSherman, TXGolf ball to tennis ball sized hail near US 287 and HWY 1573.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2023 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of June 13, 2023

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 134:06 PM CDTUnratedCimarron, OK0.935
June 134:19 PM CDTUnratedCimarron, OK1.930
June 136:44 PM MDTUnratedAlbany, WY2.4100

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.